Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 40, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Sep 23, 2018, 3:39 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Sep 23, 2018, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2018, 3:39 AM MDT (09:39 UTC)
- In effect from
- Sep 23, 2018, 11:00 AM MDT
- Expired
- Sep 23, 2018, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Grand County, CO, Jackson County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3760 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598 WWUS85 KBOU 230939 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 339 AM MDT Sun Sep 23 2018 COZ211-213-217-231800- /O.NEW.KBOU.FW.W.0040.180923T1700Z-180924T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- 339 AM MDT Sun Sep 23 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF JACKSON AND GRAND COUNTIES...FIRE WEATHER ZONES 211...213...AND 217... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 211...213 and 217. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Timing...Winds will increase late this morning and continue through the afternoon. Winds and critical fire conditions are then expected to gradually decrease this evening. * Relative Humidity...As low as 14 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
949 WWUS85 KBOU 231802 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1202 PM MDT Sun Sep 23 2018 COZ211-213-217-240200- /O.CON.KBOU.FW.W.0040.000000T0000Z-180924T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- 1202 PM MDT Sun Sep 23 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF JACKSON AND GRAND COUNTIES...FIRE WEATHER ZONES 211...213...AND 217... * Affected Area...Fire Weather Zones 211...213 and 217. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Timing...Winds will strengthen through early afternoon and continue until around sunset. Winds and critical fire conditions are then expected to gradually decrease this evening. * Relative Humidity...As low as 14 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 23, 3:34 AM MDT, 5 minutes earlier.
Area forecast discussion, Sep 23, 3:34 AM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 334 AM MDT Sun Sep 23 2018 .SHORT TERM...(Today and tonight) Issued at 334 AM MDT Sun Sep 23 2018 Another unseasonably warm day can be expected with increasing west/southwest flow aloft, a little more warm advection, and downslope flow. We should see highs approaching 90F across the plains considering these factors (the record high for Denver is 90F set in 1905 and previous years, and we should be very close to that). Winds increase across the mountains and far northern foothills today, more on fire weather concerns in the Fire Weather sections below. For tonight, a short wave trough will move across the Northern Rockies. This will drag a cold front across the mountains after midnight and bring a surge of cooler air onto the plains by 12Z. There is weak large scale QG ascent on the tail end of this short wave, leading to a chance of showers. The best chance would be over the northern mountains and fortunately in the vicinity of the existing fires, but precipitation amounts look light and mostly under a tenth of an inch in areas that do receive the showers. Could see a couple sprinkles/light showers stretch onto the northern plains very late tonight behind the front. Otherwise look for more cloudiness through the night. .LONG TERM...(Monday through Saturday) Issued at 334 AM MDT Sun Sep 23 2018 The flow aloft will become more westerly on Mon as a weak disturbance exits the plains in the morning. QG fields show downward ascent most of the day, however, there will be enough moisture embedded in the flow along with some instability to keep in a slight chc of showers and a few storms across the higher terrain. Over the plains a cool front will move across in the early morning hours which will drop temps back into the 75 to 80 degree range. By aftn capes will be around 500 j/kg so will keep in a slight chc of showers and storms as well. Also areas of smoke may affect most of the area as well with quite a bit of haze. For Mon night into Tue the flow aloft will become more WNW. There is another disturbance embedded in the flow which will affect the far nern plains overnight into early Tue. In addition a secondary push of cooler air will move across nern CO as well. As a result will keep in a chc of showers over the far nern plains with dry conditions elsewhere overnight into Tue morning. By aftn any shower activity will probably be confined to the higher terrain south of I-70. As for highs readings will only be in the 60s over nern CO. By Tue night into Wed the flow aloft will be NWLY. The ECMWF still has another weak disturbance moving across as a warm air advection ptrn begins to develop over the plains overnight into Wed morning. As a result this leads to some shower activity mainly across sern portions of the CWA. Meanwhile the GFS keeps the precip further to the south. As for highs, readings over nern CO will be in the upper 60s to mid 70s. For Thu dry northwest flow aloft will be over the area which will become more westerly on Fri. At the sfc, another front will move into nern CO on Thu which will keep temps in the mid 60s to lower 70s. On Fri highs will rise back to seasonal levels. By Sat the flow aloft will become more southwest with warmer temps. At this time the chc of precip Thu thru Sat looks minimal. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 334 AM MDT Sun Sep 23 2018 VFR conditions will prevail through tonight. There will be areas of smoke drifting across the Front Range from time to time, but so far impacts have been limited. That may change later tonight into Monday when flow become more northwesterly which would advect more smoke into the Denver area and could limit slant range visibility. Southwest winds around 10 knots should turn southeast or east by this afternoon. Then return to normal south/southwest 01Z-04Z tonight before switching northerly behind a cold front toward 12Z Monday. && .FIRE WEATHER... Issued at 334 AM MDT Sun Sep 23 2018 Stronger winds can be expected over the northern mountains, high valleys, and far northern Front Range Foothills today. There has been some evidence of moisture returning northeastward today, but the main increase doesn't happen until this evening. As a result, critical or near critical humidity levels around 15% can be expected. Given the existing fires, very dry fuels, and increase in winds today versus yesterday, we've opted to issue a Red Flag Warning for much of Jackson and Grand Counties (Fire Weather Zones 211, 213, and 217) from 11 AM til 8 PM. Worst conditions expected from Noon to 6 PM. Hopefully we get a couple light showers on the burn areas tonight, but wetting rains greater than 0.10 would be tough to get. Humidity levels will rise on Monday, however, gusty winds will occur over the higher terrain with a few showers possible. Tuesday will see lighter winds with slightly lower humidity levels over the higher terrain. Fire danger will likely increase for Wednesday through Friday along and west of the divide as winds increase and humidity levels decrease. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 8 PM MDT this evening for COZ211-213-217. && SHORT TERM...Barjenbruch LONG TERM...RPK AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch/rpk
Hazardous weather outlook, Sep 22, 11:00 AM MDT, 16 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Sat Sep 22 2018 COZ030>051-231700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Sat Sep 22 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Fire danger will be elevated due to the dry and unseasonably warm weather. The highest fire danger will occur over Jackson, Grand, and Larimer counties where west winds will gust into the 20 to 25 mph range by this afternoon. A large ridge of high pressure centered over the Southern Rockies will bring the dry and warm weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry weather conditions are expected across the forecast area on Sunday with above normal temperatures. Elevated fire danger will continue especially over the higher terrain north of I-70. Cooler temperatures along with a chance of showers and a few storms are expected on Monday. On Tuesday expect below normal temperatures with a slight chance of showers. Temperatures increase to end the week with dry conditions expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.